Michigan, 2015

Winter Weather in Michigan, February 24 to 25, 2015

February 24 to 25, 2015 · NWS MQT · 1 event in 1 county or zone

Lake effect snow showers developing in the wake of a cold front produced moderate snowfall over portions of Alger County from the morning of the 24th into the morning of the 25th. North winds gusting over 40 mph also caused localized whiteout conditions in blowing snow for exposed locations along Lake Superior.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Lake effect snow showers developing in the wake of a cold front produced moderate snowfall over portions of Alger County from the morning of the 24th into the morning of the 25th. North winds gusting over 40 mph also caused localized whiteout conditions in blowing snow for exposed locations along Lake Superior.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Feb 24, 5:05 AM EST, 55 minutes earlier.

Area forecast discussion, Feb 24, 5:05 AM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
505 AM EST TUE FEB 24 2015

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 504 AM EST TUE FEB 24 2015

WV IMAGERY AND RUC ANALYSIS INDICATED NW MID/UPPER LEVEL FLOW FROM N
CNTRL CANADA INTO THE WRN LAKES BETWEEN A TROUGH OVER HUDSON BAY AND
A RIDGE FROM THE ERN PACIFIC INTO THE NW CONUS. WAA AND ISENTROPIC
LIFT AHEAD OF A SHORTWAVE TROUGH FROM NW ONTARIO INTO FAR NRN MN
SUPPORTED LIGHT SNOW ACROSS UPPER MICHIGAN WITH VSBY GENERALLY IN
THE 1-3SM RANGE. ANOTHER COMPACT UPSTREAM SHRTWV OR PV ANOMALY WAS
LOCATED OVER NRN MANITOBA. AT THE SFC...GUSTY SOUTHWEST WINDS AHEAD
OF TROUGH FROM NW ONTARIO INTO ERN MN WERE GRADUALLY DIMINISHING
EARLY THIS MORNING.

TODAY...EXPECT THAT THE WAA/ISENTROPIC LIFT WILL PRODUCE SNOW
AMOUNTS OF AN INCH OR TWO...GREATEST FROM THE KEWEENAW INTO THE ERN
CWA...IN LINE WITH THE STRONGEST LIFT. SNOW MAY ALSO INCREASE THIS
MORNING OVER THE WEST AS THE TROUGH AND SHRTWV MOVE THROUGH WITH A
PERIOD OF ENHANCED LOW LEVEL CONV. ALTHOUGH THE WRN LAKE IS MOSTLY
FROZEN THERE MAY BE ENOUGH GAPS IN THE ICE COVER FOR SOME ADDITIONAL
HEAT/MOISTURE TO BOOST THE SNOW. 230 SW FLOW OFF OF NRN LAKE
MICHIGAN WILL KEEP ADDITIONAL LES MAINLY E OF THE CWA. BY THIS
AFTERNON...THE NRN MANITOBA SHRTWV COULD SUPPORT A PERIOD OF HEAVIER
SNOW INTO CNTRL UPPER MI FOR A FEW HOURS GIVEN THE FORCING WITH THIS
FEATURE AND STEEP SFC-700 MB LAPSE RATES AS A -30C 700 MB COLD POOL
MOVES THROUGH. THIS COULD PRODUCE LOCAL ACCUMULATIONS OF AN INCH OR
TWO.

TONIGHT...ANOTHER BATCH OF COLD AIR WILL FOLLOW THE SHRTWV AS WINDS
VEER TO THE NW AND CAA DROPS 850 MB TEMPS INTO THE -23C TO -27C
RANGE. THE EXTENSIVE ICE COVER WILL SIGNFICANTLY REDUCE ANY LES
POTENTIAL BUT WITH THE RECENT STRONG WINDS A FEW MORE GAPS COULD
ALLOW SOME BANDS TO DEVELOP WITH LIGHT ACCUMULATIONS OF AN INCH OR
LESS...ESPECIALLY WITH THE LONGER FETCH INTO THE ERN CWA. ALTHOUGH
SOME LINGERING CLOUD COVER WILL LIMIT TEMP FALL...EXPECT MIN TEMPS
DOWN TO -7F TO -14F WITH WIND CHILL VALUES TO NEAR ADVISORY LEVELS
OF -25. HOWEVER...WINDS ARE ALSO EXPECTED TO DIMINISH TO NEAR 5 MPH
IN THE COLDEST AREAS.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 446 AM EST TUE FEB 24 2015

WITH AN OVERALL DIMINISHING TREND IN THE LES...WITH THE
MOVING/BREAKING ICE HAVING A SIGNIFICANT IMPACT ON WHAT WE AREA ABLE
TO GET IN OUR NW TO W FLOW THAT WILL REMAIN THROUGH FRIDAY. EXPECT A
FEW STREAMERS OF LES OFF OPEN AREAS...IMPACTING PRIMARILY ALGER AND
N LUCE COUNTIES.

THE MAIN STORY FOR THIS PERIOD WILL BE LOW TEMPS AND THE POTENTIAL
FOR NEAR ADVISORY WIND CHILLS AGAIN. INCLUDED IN THE HWO THE MENTION
OF WIND CHILL READINGS OF 20 BELOW TO NEAR 30 BELOW ZERO THROUGH MID
MORNING WEDNESDAY...AND AGAIN WEDNESDAY NIGHT INTO THURSDAY MORNING.
THE TIME OF NEAR CRITICAL WIND CHILL VALUES WILL LIKELY BE SHORTER
THURSDAY NIGHT INTO EARLY FRIDAY MORNING. MAY NOT HOIST WIND CHILL
ADVISORIES FOR THESE PERIODS OVER THE ENTIRE CWA AS WINDS MAY NOT
GET TO THE 10MPH OR GREATER THRESHOLD. GENERALLY WE HAVE BEEN TOO
STRINGENT ON THE WIND SIDE OF THE CRITERIA WHEN WIND CHILLS HAVE
BEEN GETTING CLOSER TO WARNING LEVELS.

KEPT WITH VERY COLD AIR SETTLING IN WEDNESDAY NIGHT/THURSDAY
MORNING...WITH THE TRADITIONAL COLD SPOTS FALLING -20 TO -25F. THE
LONGWAVE TROUGH IS BASICALLY OVERHEAD...AND 850MB TEMPS -23 TO
-25C...AND THE SFC RIDGE EXPANDING ACROSS THE UPPER GREAT LAKES FROM
CENTRAL CANADA AND THE N PLAINS STATES.

OFFSHORE WINDS FRIDAY THROUGH SATURDAY SHOULD RESULT IN DRY WEATHER
FOR ALL OF UPPER MI. OPTED FOR A MODEL BLEND FOR SATURDAY NIGHT
THROUGH THE REST OF THE PERIOD...ONCE AGAIN LIMITED THE LES
POTENTIAL TO CHANCE AT MOST GIVEN THE ICE COVER OVER MUCH OF LAKE
SUPERIOR. THE SNOW POTENTIAL IS BECOMING LESS IMPRESSIVE
SUNDAY...WITH MUCH OF THE MOISTURE UNABLE TO RISE MUCH FARTHER N
THAN S WI.

AS NOTED FROM PREVIOUS LONG TERM DISCUSSION... FEBRUARY 2015 IS A
LOCK TO BREAK LAST YEAR/S RECORD COLD FEBRUARY. THROUGH THE
22ND...THE AVERAGE TEMP THIS MONTH HAS BEEN 2.9 DEGREES. PERFORMING
A ROUGH CALCULATION BASED OFF THE FORECAST DATA...WE SHOULD END UP
RIGHT AROUND 2.5 DEGREES FOR THE AVERAGE TEMPERATURE THIS MONTH AT
NWS MARQUETTE. THAT WOULD BEAT THE RECORD OF 5.6 DEGREES SET JUST
LAST YEAR. AT OTHER SITES WITH LONGER PERIODS OF RECORD...THIS
FEBRUARY WILL LIKELY END UP AS A TOP 5 OR TOP 10 COLDEST FEBRUARY.
MANY SITES HAVE 1936 AS THE COLDEST FEBRUARY ON RECORD...WHICH AT
IRONWOOD EVEN ENDED UP WITH AN AVERAGE TEMPERATURE BELOW ZERO
(ALMOST 4 DEGREES COLDER THAN WHAT HAS OCCURRED THIS MONTH).
&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1237 AM EST TUE FEB 24 2015

AN AREA OF -SN IN ADVANCE OF AN APRCHG COLD FNT WL OVERSPREAD UPR MI
EARLY THIS MRNG...BRINGING A PERIOD OF MVFR AND PERHAPS IFR
CONDITIONS. THE BEST CHC FOR PERSISTENT IFR VSBYS DUE TO THE FALLING
-SN AND SOME BLSN WHIPPED UP BY GUSTY SW WINDS WL BE AT CMX...CLOSER
TO THE TRACK OF THE ASSOCIATED SHRTWV AND DEEPER MSTR. ALTHOUGH
THERE MAY BE SOME IMPROVEMENT IMMEDIATELY FOLLOWING THE FROPA AND
STRONGER DYNAMIC FORCING AFTER SUNRISE THIS MRNG...A REINFORCING
DISTURBANCE AND ATTENDANT ARCTIC COLD FROPA WL BRING MORE SHSN/GUSTY
NW WINDS/BLSN IN THE AFTN IN THE PRESENCE OF DIURNAL HEATING AND CAA
THAT SHARPEN LLVL LAPSE RATES. ALTHOUGH EXTENSIVE ICE COVER WL LIMIT
THE INTENSITY OF THE LES...THE BLSN AT THE MORE EXPOSED CMX LOCATION
WL LIKELY RESULT IN IFR VSBYS AT LEAST PART OF THE TIME UNTIL THE
EVNG...WHEN LARGER SCALE STRONG SUBSIDENCE IN THE WAKE OF THIS
DISTURBANCE SUPPRESSES THE LES OVER THE ENTIRE AREA.
&&

.MARINE...(FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 504 AM EST TUE FEB 24 2015

SOUTHWEST GALES AROUND 35 KTS WILL DIMINISH EARLY THIS MORNING AS A
TROUGH MOVES INTO THE AREA. A COLD FRONT WILL MOVE ACROSS LAKE
SUPERIOR TODAY AND SHIFT WINDS TO THE NORTHWEST...BRINGING THE
POTENTIAL FOR A FEW GALE FORCE GUSTS TO 35 KNOTS BEHIND THE FRONT
OVER THE EASTERN LAKE. A HIGH PRESSURE RIDGE WILL BUILD BACK INTO
THE AREA WEDNESDAY AND REMAIN INTO SATURDAY...LEADING TO GENERALLY
LIGHT WINDS BELOW 20KTS. ICE COVER IS EXTENSIVE...SO FREEZING SPRAY
IS NOT A PROBLEM.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
  GALE WARNING UNTIL 7 AM EST /6 AM CST/ THIS MORNING FOR LSZ162-
     263-264-266.

LAKE MICHIGAN...
NONE.
&&

SHORT TERM...JLB
LONG TERM...KF
AVIATION...KC
MARINE...JLB
Hazardous weather outlook, Feb 24, 4:03 AM EST, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
403 AM EST TUE FEB 24 2015

MIZ002-009>012-084-251200-
ONTONAGON-GOGEBIC-IRON-DICKINSON-MENOMINEE-SOUTHERN HOUGHTON-
403 AM EST TUE FEB 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

WIND CHILL READINGS WILL FALL TO 20 BELOW TO AROUND 25 BELOW ZERO
LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIND CHILL READINGS WILL CONTINUE 20 BELOW TO NEAR 30 BELOW ZERO
THROUGH MID MORNING WEDNESDAY.

WIND CHILL READINGS WILL AGAIN FALL TO 20 BELOW TO AROUND 30 BELOW
ZERO WEDNESDAY NIGHT INTO THURSDAY MORNING...AND THURSDAY NIGHT INTO
EARLY FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

MIZ001-003>007-013-014-085-251200-
KEWEENAW-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-DELTA-
SOUTHERN SCHOOLCRAFT-NORTHERN SCHOOLCRAFT-
403 AM EST TUE FEB 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

LIGHT TO BRIEFLY MODERATE SNOW WILL CONTINUE TODAY...LEADING TO SLICK
SPOTS ON AREA ROADWAYS.

WIND CHILL READINGS WILL FALL TO 20 BELOW TO AROUND 25 BELOW ZERO
LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIND CHILL READINGS WILL CONTINUE 20 BELOW TO NEAR 30 BELOW ZERO
THROUGH MID MORNING WEDNESDAY.

WIND CHILL READINGS WILL FALL TO 20 BELOW TO AROUND 30 BELOW ZERO
WEDNESDAY NIGHT INTO THURSDAY MORNING ACROSS MUCH OF THE AREA..AND
AGAIN BRIEFLY THURSDAY NIGHT INTO EARLY FRIDAY MORNING INLAND FROM
THE GREAT LAKES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO SUBMIT SNOWFALL REPORTS TO THE
NATIONAL WEATHER SERVICE IN MARQUETTE. THE PUBLIC MAY ALSO SUBMIT
SNOW REPORTS TO OUR OFFICE ON OUR WEBSITE...FACEBOOK PAGE...OR ON
TWITTER.

LSZ162-240>251-263>267-251200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
403 AM EST TUE FEB 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NORTHWEST GALE FORCE GUSTS OF 35 KNOTS WILL BE POSSIBLE OVER
PORTIONS OF THE EAST HALF OF LAKE SUPERIOR THIS AFTERNOON INTO EARLY
THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-251200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
403 AM EST TUE FEB 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SOUTHWEST GALES TO 35 KNOTS ARE EXPECTED TO CONTINUE EARLY THIS
MORNING TOWARDS THE OPEN WATERS OF LAKE MICHIGAN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

KF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Alger

When
February 24, 6:00 AM EST to February 25, 8:00 AM EST
Where
Alger forecast zone
Reported by
COOP Observer
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

Lake effect snowfall totals over a 24-hour period included 7.0 inches at Munising, 6.0 inches at Chatham and 5.6 inches at Eben Junction. North winds gusting over 40 mph at times also caused localized whiteout conditions in blowing snow...especially for exposed locations along Lake Superior.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2015Every state in 2015This day in weather historyWarnings in Michigan, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 563156.